- EXPERT BLOG: Provider status for pharmacists — one way or another
- ROUNDTABLE: Pharmacy’s future in sync with technology
- Vitals predicts consumer healthcare trends for 2014
- CVS Caremark to stop selling tobacco in all store locations
- USPLabs agrees to recall and destroy dietary supplement following FDA actions
SILVER SPRING, Md. — The Food and Drug Administration on Thursday posted a notification to healthcare professionals and patients that the agency continues to receive reports of methemoglobinemia, a serious and potentially fatal adverse effect, associated with benzocaine products, which are available as a spray, gel and liquids sold over the counter. Benzocaine products are used to relieve pain from a variety of conditions, such as teething, canker sores, and irritation of the mouth and gums.
The agency recommended that benzocaine products should not be used on children younger than 2 years of age, except under the advice and supervision of a healthcare professional. Adult consumers who use benzocaine gels or liquids to relieve pain in the mouth should follow the recommendations on the product label.
Methemoglobinemia is a rare but serious condition in which the amount of oxygen carried through the bloodstream is greatly reduced. In the most severe cases, methemoglobinemia can result in death. Patients who develop methemoglobinemia may experience such signs and symptoms as pale, gray or blue skin, lips and nail beds; headache; lightheadedness; shortness of breath; fatigue; and rapid heart rate.
Methemoglobinemia has been reported with all strengths of benzocaine gels and liquids, and cases mainly occurred in children ages 2 years or younger who were treated with benzocaine gel for teething. The signs and symptoms usually appear within minutes to hours of applying benzocaine and may occur with the first application of benzocaine or after additional use. The development of methemoglobinemia after treatment with benzocaine sprays may not be related to the amount applied. In many cases, methemoglobinemia was reported following the administration of a single benzocaine spray.
The FDA is continuing to evaluate the safety of benzocaine products and will update the public when it has additional information, the agency stated.